After FDA approval, Lincoln experts say over-the-counter Narcan will save lives
LINCOLN, Neb (KLKN) – The U.S. Food and Drug Administration approved the drug Narcan on Wednesday for over-the-counter use, which advocates say will save lives from the opioid epidemic.
In 2022, investigators seized about 4.8 million lethal doses of fentanyl in the Midwest, according to the Drug Enforcement Administration’s Omaha Division.
Chief Deputy Ben Houchin of the Lancaster County Sheriff’s Office said fentanyl is an incredibly dangerous drug often hidden in pain medication and other drugs.
As little as 2 milligrams, the size of a pencil tip, could be lethal.
“If you touch it, it can get into your system,” he said. “And it’s 100 times more potent than morphine and 50 times more potent than heroin. We started about four years ago having our deputies carry Narcan, and it wasn’t just for the public, but for our own safety, too.”
Narcan can counteract the effects of an opioid overdose for some time, which is why first responders and emergency services often have doses with them.
Houchin said even the sheriff’s office dogs are at risk of accidentally sniffing a lethal dose, so deputies carry Narcan doses for them as well.
He says sometimes waiting for first responders to arrive and administer a dose can be too long, so it’s better that the public have access to as much Narcan as possible.
But until Wednesday, the general public could only get Narcan through a prescription. Now it will be sold over the counter at pharmacies, drugstores, grocery stores, gas stations and even online.
The senior director of community response at Centerpointe, an addiction treatment center in Lincoln, said she hopes this will drop some barriers to getting a lifesaving dose.
“I think it’s really important for people to always have access to it, to have it with them,” Amber Dirks said. “We do have our staff equipped to have it. So I think Narcan being able to be accessed by people is going to be definitely a huge thing.”
Bryce Walker, a pharmacist at Kohll’s Rx, said when a person is overdosing on opioids, it’s important to get them Narcan right away.
He said someone overdosing will likely be unconscious, have shallow breathing, pinpoint pupils and blue lips or hands.
To administer a dose, he says you just take the spray out of the box, insert it into the person’s nostril, and push the button on the bottom.
After a few minutes, the person may become conscious again and should be taken to the hospital.
Walker said it’s important to do this because the Narcan will wear off after about 45 minutes and the person can go back into an overdose state.
While doses of Narcan will likely be expensive, Walker said, generic versions may eventually be sold, which will bring down the price.
He said it’s good to be proactive and have a dose ready just in case, so be on the lookout in stores if you would like to pick some up.